North Carolina, 2004Flash Flooding in North Carolina, August 15, 2004
August 15, 2004 · NWS RAH · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 15, 8:45 AM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 15, 8:45 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 AM EDT SUN AUG 15 2004
.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
FORECASTS HAVE BEEN UPDATED TO REFLECT MORE WIDESPREAD RAIN AND
CLOUDINESS OVER THE AREA THIS MORNING. MIDLEVEL SHORT WAVE DYNAMICS
ARE STRONGER THAN PREVIOUS MODEL INDICATIONS RIDING UP THROUGH
CENTRAL NC TODAY. RUC DEPICTS STRONG MIDLEVEL LIFT TOPPING OUT OVER
THE AREA AROUND 17Z FOLLOWED BY SUBSIDENCE FROM THE SW LATER THIS
AFTERNOON AND EVENING.
THE ADDITIONAL CLOUDS AND RAIN AND NORTHERLY SURFACE FLOW SHOULD
KEEP TEMPERATURES DOWN IN THE 60S THIS MORNING SLOWLY RISING INTO
THE LOWER TO MID 70S LATE IN THE DAY.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&
SHORT TERM (UPDATE)...RFG
Hazardous weather outlook, Aug 15, 3:36 AM EST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
436 AM EDT SUN AUG 15 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-160835-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
436 AM EDT SUN AUG 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
A COASTAL FRONT WILL MOVE INLAND FROM THE COAST THIS AFTERNOON
GRADUALLY REACHING THE INTERSTATE 95 CORRIDOR. THIS WEAK FRONT WILL
ACT AS A FOCUS FOR SHOWERS AND A FEW THUNDERSTORMS THROUGH THE
AFTERNOON. GIVEN THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...PERIODS
AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE CAUSING PONDING ON THE
ROADWAYS. IF HEAVY SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE FRONT
THERE WILL BE A POTENTIAL FOR THOSE MORE INTENSE STORMS TO DEVELOP
ISOLATED TORNADOES. THE THREAT FOR ISOLATED TORNADOES WILL BE ALONG
AND JUST TO THE WEST OF THE FRONT WHICH SHOULD MOVE INTO THE COASTAL
PLAIN THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JO
Flash Flood, Nash
- When
- August 15, 12:15 PM EST to 1:30 PM EST
- Where
- Nash County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.967, -77.986 (the zone’s center; the record gives no point)
Highway 581 just north of Spring Hope, and Ash Road in Spring hope were both covered with water. In addition, water was flowing rapidly across Halifax Road in Dortchess. Many roads throughout the county were under several inches of water.
Flash Flood, Johnston
- When
- August 15, 12:20 PM EST to 1:30 PM EST
- Where
- Johnston County, Clayton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.518, -78.366 (the zone’s center; the record gives no point)
Highway 42 and many secondary roads in Clayton were covered with at least a foot of water. Riverwood Golf Course was under several inches of water. Swift Creek was well out of its banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 15, 20042 deaths · $20 million · 1 event
- Hail and Damaging Wind in South Dakota, August 15, 2004$250,000 · 1.75 in hail · 7 events
- Damaging Winds in Arizona, August 15, 2004$200,000 · 80 kt wind · 2 events
- Lightning Strike in Kansas, August 15, 2004$100,000 · 1 event
- Damaging Wind in Arizona, August 15, 2004$60,000 · 70 kt wind · 1 event
- Flash Flood in New Mexico, August 15, 2004$50,000 · 1 event
- Hail in Nebraska, August 15, 2004$40,000 · 1 in hail · 1 event
- Hail and Damaging Wind in South Dakota, August 15, 20041.75 in hail · 13 events
- Tornado and Hail in Nebraska, August 15, 2004$8,000 · F0 · 7 events
- Hail in South Dakota, August 15, 20040.88 in hail · 3 events
- Waterspouts in Lake Erie, August 15, 20042 events
- Tornadoes in North Carolina, August 15, 2004F0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419566, 5419565.